2023 Indigenous Graduate Symposium

20th Annual Indigenous Graduate Student Symposium | March 17 – 18, 2023

Please join us in commemorating the 20th anniversary year of the Indigenous Graduate Student Symposium (IGSS)! This year’s symposium will be hosted on xʷməθkʷəy̓əm (Musqueam) Territory at The University of British Columbia’s Vancouver campus and virtually on March 17-18, 2023, 9:00 am – 5:00 pm (PST). 

Register here: https://IGSS2023.eventbrite.ca

View the full updated & final event program here.

This years’ IGSS theme Honouring Research, Honouring Community, acknowledges and celebrates how Indigenous students, scholars, peoples and communities continually transform and reframe the practice of research, highlighting how Indigenous researchers reimagine, revitalize, nurture, embody and action this process. Participants will learn how this work is more than a simple act of inquiry and is a sacred process and critical intervention for protecting, restoring and honouring our community relations that are human and more-than-human. As always, the IGSS celebrates Indigenous research and ways of knowing as reciprocal, respectful, and connected to community. 

We are excited to announce and welcome not one but two keynote speakers for the 20th Annual IGSS: Dr. Jo-Ann Archibald and Dr. Amy Parent

DAY ONE KEYNOTE:

Dr. Jo-Ann Archibald, Professor Emeritus of Educational Studies at UBC, is an Indigenous studies scholar from the Sto:loFirst Nation, and a co-founder of the IGSS and the Supporting Aboriginal Graduate Enhancement (SAGE) program. She is a visionary agent of change who helped start this all with Māori academic leader Dr. Graham Smith. An alumna of The University of British Columbia and Simon Fraser University, Dr. Archibald has trailblazed systematic change and pathways for the advancement of Indigenous Education in Canada and beyond. We are honoured to welcome Dr. Archibald back into the circle to serve as the first keynote speaker for this year’s 20th-anniversary symposium. 

DAY TWO KEYNOTE:

We are also honoured to welcome Dr. Amy Parent back into the circle as a SAGE alumni and faculty mentor. Dr. Amy Parent, Nisg’a scholar, Canada Research Chair for Indigenous Education and Governance, and Associate Professor in the Faculty of Education at SFU, has further trailblazed significant contributions and meaningful outcomes in support of Indigenous self-determination through community-based research. Her doctoral work at UBC focused on proactive ways to transform Indigenous students’ transitions to higher education, and her postdoctoral work investigated Indigenous doctoral programming supports and initiatives at top-tier universities around the world. Mentored by Dr. Jo-Ann Archibald for over 14 years, her research is grounded in Indigenous methodologies through collaborative partnerships with Indigenous communities. 

20TH ANNIVERSARY SUB-THEMES

This year’s sub-themes further reflect the incredible array of emerging Indigenous graduate student research and contributions, which exemplify the nuances of Honouring Research, Honouring Community. Our 20th-anniversary sub-themes include: 

  • A) Centering Indigenous Paradigms, Knowledges and Research Practices,
  • B) Renewing & Reimagining Knowledge Transmission: Past, Present, Future,
  • C) Nurturing the Relationship between Community & Research, and
  • D) Embodying & Actioning Interventions through Indigenous Research

The 2023 IGSS brings together an exciting group of Indigenous graduate students from diverse fields, disciplines, communities and institutions; it’s a great opportunity for making new connections! All are welcome to participate as attendees. 

The 20th Annual IGSS is supported by the following sponsors and partners: Supporting Aboriginal Graduate Enhancement, UBC Faculty of Education & Office of Indigenous Education, UBC Graduate & Postdoctoral Studies, UBC Okanagan Campus, UBC First Nations House of Learning, SFU Graduate & Postdoctoral Studies, and SFU Indigenous Studies. 

If you have any questions regarding registration, please contact Jordan at sage.ubco@ubc.ca.

About the organizers:

This annual event is organized by the Supporting Aboriginal Graduate Enhancement program and co-sponsored by The University of British Columbia and Graduate & Postdoctoral Studies at Simon Fraser University. The IGSS is a long-standing annual student-led event that provides a culturally relevant and supportive community for Indigenous graduate students to present on their research and contributions spanning any discipline. It fosters community-building and networking among peers and participating emerging and established scholars. It is an important platform for Indigenous students to connect and learn from one another, and grow professionally and academically. 

For any questions about the IGSS, email sage.ubco@ubc.ca

2023 IGSS AGENDA

Day 1: FRIDAY, MARCH 17th, 2023
First Nations House of Learning (Sty-Wet-Tan Great Hall)

First nations House of Learning (Sty-Wet-Tan Great Hall)
8:30 am – 12:30 pmRegistration, Coffee & Tea
9:00 am – 10:30 amIndigenous Initiatives Showcase (In-Person Only)
10:30am – 10:45amBreak (15 min)
10:45 am – 12:00 pmIndigenous Initiatives Showcase (in-Person Only)
12:00 pm – 12:45 pmLunch provided (Sty-Wet-Tan Great Hall) (45 min)
12:45 pm – 1:15 pmWelcome Protocol
1:15 pm – 1:30 pm20th Anniversary Opening Remarks
1:30 pm – 2:15 pm1st Keynote Address – Dr. Jo-Ann Archibald
2:15 pm – 3:00 pmDiscussion and Q&A with Dr. Jo-Ann Archibald 
3:00 pm – 3:15 pmBreak (15 min)
3:30 pm – 4:00 pmGraduate Student Presentation: “Indigenous Wellbeing through the Eyes of Our Ancestors”Roger John, UBC
4:00 pm – 4:30 pm Graduate Student Presentation: “Strengthening Our Resilience through Land Based Teaching & Learning”Laura Grizzlypaws, SFU 
4:30 pm – 5:00 pm20th Anniversary Closing Remarks for Day 1

Participants and attendees are encouraged to socialize and network after the day’s events. Dinner will be on your own. There are several restaurants on the UBC campus and in the area. 

Day 2: Saturday, March 18, 2023 

First Nations House of Learning (Sty-Wet-Tan Great Hall) & Jack Bell Building

First nations House of Learning (Sty-Wet-Tan Great Hall)
 8:30 – 9:00 amRegistration, Coffee, Tea & Poster Viewing
 9:00 – 9:15 amWelcome with Elder Knowledge Holder
 9:15 – 9:45 am2nd Keynote Address – Dr. Amy Parent
 9:45 – 10:15 amDiscussion and Q&A with Dr. Amy Parent
10:15 – 10:35 amBreak & Transition to Jack Bell Building (20 min)
Jack Bell Building – Graduate Student Presentations (Various Rooms)
10:35 – 11:05 amSession 1: 4 Concurrent Sessions (30 min)
11:05 – 11:10 amTransition Time (5 min)
11:10 – 11:40 amSession 2: 4 Concurrent Sessions (30 min)
11:40 – 11:45 amTransition Time (5 min)
11:45 – 12:15 pmSession 3: 4 Concurrent Sessions (30 min)
12:15 – 12:30 pmBreak & Transition to First Nations house of Learning 
First nations House of Learning (Sty-Wet-Tan Great Hall) 
12:30 – 1:30 pmLunch provided (Informal Networking Opportunity & Poster Viewing)
1:30 – 1:45 pmBreak & Transition to Jack Bell Building (15 min)
Jack Bell Building – Graduate Student Presentations (Various Rooms)
1:45 – 2:15 pmSession 4: 4 Concurrent Sessions (30 min)
2:15 – 2:20 pmTransition Time (5 min)
2:20 – 2:50 pmSession 5: 4 Concurrent Sessions (30 min)
2:50 – 3:00 pmBreak (10 min)
3:00 – 3:30 pmSession 6: 4 Concurrent Sessions (30 min)
3:30 – 3:35 pmTransition Time (5 min)
3:35 – 4:05 pmSession 7: 4 Concurrent Sessions (30 min)
4:05 – 4:20 pmBreak & Transition Back to Sty-Wet-Tan Great Hall (15 min)
First nations House of Learning (Sty-Wet-Tan Great Hall)
4:20 – 5:00 pmClosing Remarks/ Protocol

 

STUDENT PRESENTATIONS

The 20th Annual Indigenous Graduate Student Symposium brings together an exciting group of Indigenous graduate students from diverse fields, disciplines, communities and institutions. A total of thirty-two student presentations will be featured, showcasing Indigenous graduate student research and community contributions at various stages. Two graduate student presentations will be featured on day 1, Friday, March 17th, at the First Nations House of Learning Sty-Wet-Tan Great Hall. The majority of student presentations will take place on day 2, Saturday, March 18th, in four breakout rooms of the Jack Bell Building. Abstracts will be available online soon at gradsage.com. 

Student Presentations at a Glance

(Sty-Wet-Tan Great Hall)

Sty-Wet-Tan Great Hall- Graduate Student Presentations
March 17th 3:30 pm – 4:00 pm“Indigenous Wellbeing through the Eyes of Our Ancestors” Roger John, The University of British Columbia
March 17th 4:00 pm – 4:30 pm “Strengthening Our Resilience through Land Based Teaching & Learning” Laura Grizzlypaws, Simon Fraser University
March 18th Poster Viewing“Researching Self-Determined Space Connected to Land in the Arctic: Indigenous-Led Architecture in Sámi Territory Robyn Adams, The University of British Columbia

March 18th, 2023 (Jack Bell Building)

Jack Bell Building – Graduate Student Presentations
 Sub-theme (Stream) Stream 1: Stream 2: Stream 3:Stream 4: 
Centering Indigenous Paradigms, Knowledges & Research Practices Renewing & Reimagining Knowledge Transmission: Past, Present, FutureNurturing the Relationship between Community & ResearchEmbodying & Actioning Interventions through Indigenous Research
LocationRoom 222Room 124Room 223Room 224
 Session 1: 10:35 am – 11:05 amKeeoukaywin: Métis Kinship Visiting in Distinction Based Oral Health Research 

Paulette Dahlseide, University of Alberta (In-Person Presenter) 
Protecting Our Knowledge: Protocols & Indigenous Knowledge Transmission in Online University Environments 

Lindsay DuPré, University of British Columbia Okanagan (In-Person Presenter)
At the Heart of the Stories: Indigenous Heart Pedagogy & Implications for Early Childhood Education Practice 

Lori Huston, University of British Columbia (In-Person Presenter)
Erotic Praxis of Indigenous Urbanism in Surrey, BC

Tsatia Adzich, Simon Fraser University (In-Person Presenter) 
 Session 2:  11:10 am – 11:40 amFrom Clouds to Streams: A Process-Oriented Exploration of Indigenous Research 

Sarah Buffett, University of British Columbia Okanagan (Online Presenter)
The Big Michif Dream: Enacting Love & Healing through Kîyokêwin 

Celine Wick, Lakehead University (Online Presenter) 
Tying the Liis: The Connection of the Haida to Ancestral Belongings in Museums 

Dahl K’awaas, Lucy Bell, Simon Fraser University (online)
Bringing Indigenous People Home: Decolonizing through Indigenous-led Community Housing 

Jillian Ames, University of Alberta (In-Person Presenter)
Session 3:  11:45 am – 12:15 pmMino Bimaadiziwin as a Methodology for Indigenous RestorativeJustice Practices 

Kelsey Darnay, University of British Columbia Okanagan (In-Person Presenter)
Reconciling Libraries (& Librarians) for Truth & Reconcilation: Reviewing the Stacks, Revisiting the Past, to Benefit Our Future 

Xaanja Free, University of British Columbia (In-Person Presenter)
Lichen Mapping for Caribou Recovery Efforts in Northeast BC 

Carmen Richter, University of British Columbia Okanagan (In-Person Presenter)
Transgressing White Supremacy Culture in Education: A Lakota  Baha’i Approach 

Jelana Bighorn, University of British Columbia (Online Presenter)
Session 4:  1:45 pm – 2:15 pmWitnessing the Journey through Indigenous Youth Storywork: A Spiritual Awakening 

Ana MacLeod, University of British Columbia (In-Person Presenter)
Reconceptualizing & Reclaiming Cumulative Effects Assessment & Management through Differing Ways of Knowing 

Lawrence Ignace, University of Victoria (In-Person Presenter)
Improving First Nations Health Using Digital Health Technologies 

Nadia Green, University of Alberta (Online Presenter)
Being Indigenous in Canadian Academia: Lessons Now on Centering  Indigenous Knowledges in Educational Practices 

Amber Louis, University of Victoria (Online Presenter)

Student Presentations at a Glance – Continued

Jack Bell Building – Graduate Student Presentations
 Sub-theme (Stream) Stream 1: Stream 2: Stream 3:Stream 4: 
Centering Indigenous Paradigms, Knowledges & Research Practices Renewing & Reimagining Knowledge Transmission: Past, Present, FutureNurturing the Relationship between Community & ResearchEmbodying & Actioning Interventions through Indigenous Research
LocationRoom 222Room 124Room 223Room 224
Session 5:  2:20 pm – 2:50 pmGroup-Based Indigenous Storywork to Witness Indigenous Students’ Experiences with Campus Recovery Support Services 

Jennifer Doyle, University of British Columbia (In-Person Presenter)
Reimagining Knowledge as Gardening: Planting Seeds of Knowledge & Imagining Future Blossoms 

Holly Reid & Justin Turner, University of British Columbia (In-Person Presenters)
Indigenous Network Researchers’ Perceptions of Readiness to Practice Indigenous Health Research

Tyara Marchand, University of Calgary (Online Presenter)
Restful Reflection: Collaborative, Arts-Based Rest Practice as Decolonial Resistance 

Dani Pierson, University of British Columbia Okanagan (In-Person Presenter) 
Session 6:  3:00 pm – 3:30 pmUnraveling Métis Theory & Methodology 

Shannon Field, University of British Columbia (In-Person Presenter)
Métis Moon Time & Decolonizing Women’s Body Image 

Hanna Paul, University of British Columbia Okanagan (In-Person Presenter)
Me7 knucwentwécw-kt e k7épes 

Cara Basil (University of British Columbia), Barb Pesut, Doreen Johnson, Lisa Bourque-Bearskin, Dixon Sookraj (In-Person Presenters)
Instructions Have Been Provided: Actioning Foundational Commitments to Indigenous Peoples in the BC Office of the Provincial Health Officer 

Jorden Hendry, University of British Columbia (In-Person Presenter) 
Session 7: 3:35 pm – 4:05 pmIncorporating Indigenous Ways of Knowing into Architecture  & Engineering Design & Delivery 

Danilo Caron, University of British Columbia (In-Person Presenter)
Knowledge & Contemporary Effects of Historical Trauma on American Indian & Alaska Native People 

Jennifer Yazzie, Utah State University (Online Presenter) 
Me7 knucwentwécw-kt e k7épes (continued)When Culture Touches an Object: The U.S. Antiquities Act as an Antiquated Tool – Case Study of Bears Ears National Monument 

Milagros Mutsios-Ramsay, Yale Law School/University of British Columbia (In-Person Presenter)

Indigenous Initiatives Showcase Booths

March 17th 9:00 am – 12:00 pm

First nations House of Learning (Sty-Wet-Tan Great Hall) 
Indigenous Graduate Initiatives
Indigenous Enrolment Services
UBC Press
Physical Therapy
PhD candidate in Faculty of Education
Indigenous Mental Health and Wellness
UBC 23 24 Indigenous Cultural Safety 
Graduate Program in Neuroscience
Mining Engineering PhD Student
UBC Campus Vision 2050
Centre for Writing and Scholarly Communication
Institute for Critical Indigenous Studies
UBC Office of Research Ethics
First Nations Curriculum Concentration
Move U Crew
UBC Economics
Office of Indigenous Strategic Initiatives
Supporting Aboriginal Graduate Enhancement 
UBC Equity and Inclusion Office
UBC Indigenous Architecture students – iLands
UBC AISES Chapter
Faculty of Dentistry